Alert archive / Virginia / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 71, NWS Blacksburg, VA

April 25, 2011Smyth County, Tazewell County, Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at Apr 25, 2011, 3:13 PM EDT for Smyth County, Tazewell County, Virginia. It was in force for 32 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 25, 2011, 3:13 PM EDT (19:13 UTC)
Expired
Apr 25, 2011, 3:45 PM EDT
In force
32 min
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon

Counties Smyth County, VA, Tazewell County, VA

The radar

The Roanoke radar (KFCX), 131 km from the middle of the area, began a volume at 19:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 25, 3:19 PM EDTTSTM WND DMG2 Ssw Richlands, VAPOWER LINE DOWN ON DAW ROAD
Apr 25, 3:20 PM EDTHAIL 0.55 Ese Richlands, VADIME-SIZED HAIL IN POUNDING MILL VA
Apr 25, 3:22 PM EDTHAIL 0.25Cedar Bluff, VA
Apr 25, 3:26 PM EDTHAIL 0.75Richlands, VA

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 6 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 7.2 hours before the alert went out and 199 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2011-04-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2011-04-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 83 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1482 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
83 m²/s²
0-3 km storm-relative helicity
79 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

025 
WUUS51 KRNK 251913
SVRRNK
VAC173-185-251945-
/O.NEW.KRNK.SV.W.0071.110425T1913Z-110425T1945Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
313 PM EDT MON APR 25 2011

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN SMYTH COUNTY IN SOUTHWEST VIRGINIA
  WESTERN TAZEWELL COUNTY IN SOUTHWEST VIRGINIA

* UNTIL 345 PM EDT.

* AT 312 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING ONE INCH DIAMETER HAIL...
  AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED
  NEAR CLAYPOOL HILL...OR 6 MILES SOUTH OF RICHLANDS...AND MOVING
  NORTH AT 45 MPH.

* LOCATIONS IMPACTED INCLUDE...
  CLAYPOOL HILL...
  CEDAR BLUFF...
  BANDY...
  AMONATE...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF QUARTER OR
LARGER SIZED HAIL...AS WELL AS WIND DAMAGE...INCLUDING TREES OR LARGE
LIMBS DOWNED BY CALLING THE NATIONAL WEATHER SERVICE TOLL FREE AT...
1...8 6 6...2 1 5...4 3 2 4.

&&

LAT...LON 3719 8179 3725 8174 3721 8168 3721 8156
      3725 8150 3709 8156 3689 8172 3692 8183
      3693 8184 3696 8179 3705 8183 3710 8189
      3715 8191
TIME...MOT...LOC 1914Z 202DEG 37KT 3703 8177

$$
3 follow-up statements
669 
WWUS51 KRNK 251926
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
326 PM EDT MON APR 25 2011

VAC173-185-251945-
/O.CON.KRNK.SV.W.0071.000000T0000Z-110425T1945Z/
SMYTH VA-TAZEWELL VA-
326 PM EDT MON APR 25 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM EDT
FOR WESTERN TAZEWELL AND NORTHWESTERN SMYTH COUNTIES...

AT 321 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING ONE INCH DIAMETER
SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR CEDAR BLUFF...OR NEAR RICHLANDS...MOVING NORTH AT 45
MPH.

LOCATIONS IMPACTED INCLUDE...
  BANDY...
  AMONATE...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN BLACKSBURG AT...1...8 6 6...2 1 5...4 3 2 4...WHEN YOU CAN
DO SO SAFELY.

&&

LAT...LON 3719 8179 3725 8174 3721 8168 3721 8156
      3725 8150 3709 8156 3689 8172 3692 8183
      3693 8184 3696 8179 3705 8183 3710 8189
      3715 8191
TIME...MOT...LOC 1926Z 202DEG 37KT 3714 8171

$$
058 
WWUS51 KRNK 251933
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
333 PM EDT MON APR 25 2011

VAC173-251942-
/O.CAN.KRNK.SV.W.0071.000000T0000Z-110425T1945Z/
SMYTH VA-
333 PM EDT MON APR 25 2011

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN SMYTH COUNTY IS
CANCELLED...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

&&

LAT...LON 3719 8179 3725 8174 3721 8168 3721 8156
      3725 8150 3709 8156 3701 8175 3705 8183
      3710 8189 3715 8191
TIME...MOT...LOC 1932Z 202DEG 31KT 3716 8170

$$

VAC185-251945-
/O.CON.KRNK.SV.W.0071.000000T0000Z-110425T1945Z/
TAZEWELL VA-
333 PM EDT MON APR 25 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM EDT
FOR WESTERN TAZEWELL COUNTY...

AT 330 PM EDT...THE PUBLIC REPORTED PENNY SIZE HAIL IN RICHLANDS. 
THIS SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING DAMAGING WINDS IN 
EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR BANDY...OR 6 MILES 
NORTHEAST OF RICHLANDS...MOVING NORTH AT 35 MPH.

LOCATIONS IMPACTED INCLUDE...
  BANDY...
  AMONATE...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN BLACKSBURG AT...1...8 6 6...2 1 5...4 3 2 4...WHEN YOU CAN
DO SO SAFELY.

&&

LAT...LON 3719 8179 3725 8174 3721 8168 3721 8156
      3725 8150 3709 8156 3701 8175 3705 8183
      3710 8189 3715 8191
TIME...MOT...LOC 1932Z 202DEG 31KT 3716 8170

$$
945 
WWUS51 KRNK 251943
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
343 PM EDT MON APR 25 2011

VAC185-251952-
/O.EXP.KRNK.SV.W.0071.000000T0000Z-110425T1945Z/
TAZEWELL VA-
343 PM EDT MON APR 25 2011

...THE SEVERE THUNDERSTORM WARNING FOR WESTERN TAZEWELL COUNTY
EXPIRES AT 345 PM EDT...

THE SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAS MOVED OUT OF 
THE AREA. HOWEVER STILL BEWARE OF LIGHTNING FROM WEAKER NEARBY 
STORMS. THE WARNING WILL BE ALLOWED TO EXPIRE.

TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN BLACKSBURG AT...1...8 6 6...2 1 5...4 3 2 4.

LAT...LON 3719 8179 3725 8174 3721 8168 3721 8156
      3725 8150 3709 8156 3701 8175 3705 8183
      3710 8189 3715 8191
TIME...MOT...LOC 1942Z 202DEG 31KT 3724 8166

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 25, 2:43 PM EDT, 30 minutes earlier.

Area forecast discussion, Apr 25, 2:43 PM EDT, 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
243 PM EDT MON APR 25 2011

.SYNOPSIS...
A NEARLY STATIONARY FRONT OVER THE OHIO VALLEY ACTING AS A FOCUS
FOR SHOWERS AND THUNDERSTORMS IS EXPECTED TO REMAIN NORTH OF THE
AREA THROUGH MID-WEEK. A LARGE RIDGE OF HIGH PRESSURE OFF THE
ATLANTIC COAST WILL MAINTAIN VERY WARM AND MOSTLY DRY WEATHER IN
PLACE EXCEPT FOR ISOLATED TO WIDELY SCATTERED AFTERNOON MOUNTAIN
THUNDERSTORMS. A COLD FRONT APPROACHING FROM THE WEST WILL
INCREASE PRECIPITATION CHANCES BY LATE WEDNESDAY INTO THURSDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
ANOTHER FORECAST UPDATE TO BETTER REFLECT HIGH PRECIPITATION
COVERAGE ACROSS THE SOUTHWEST PART OF THE AREA. NOW HAVE SOME
LOCALIZED LIKELY TO CATEGORICAL POPS THE NEXT HOUR OR TWO WHERE
CONFIDENCE IS VERY HIGH THE CURRENT CONVECTION WILL TRAVEL ACROSS.
NO ADDITIONAL FORECAST ADJUSTMENS.

PREVIOUS DISCUSSION...
AFTERNOON UPDATE WILL REFELCT GREATER CONCENTRATION
OF SHOWERS AND STORMS ACROSS THE NORTHERN MOUNTAINS AND FOOTHILLS
OF NORTH CAROLINA. OTHER SIGIFICANT ADJUSTMENTS INCLUDE AN
INCREASE IN EXPECTED HIGH TEMPERATURES OVER MUCH OF THE AREA BY 2
TO 5 DEGREES. OBSERVATIONS AT 100 PM IN SOME LOCATIONS WERE
ALREADY WITHIN A DEGREE OR TWO OF THE EXPECT HIGH TEMPERATURES.
THROUGH THE REMAINDER OF THE AFTENOON...HAVE TWEAK HOURLY GRIDS
FOR TEMPERATURE...DEW POINT...WIND AND SKY COVER BASED UPON THE
LATEST OBSERVATIONS AND EXPECTED TRENDS.

PREVIOUS DISCUSSION...
WITH THE SFC BOUNDARY STILL WELL NORTH OF THE FORECAST
AREA TONIGHT...AND THE NORTHERN EDGE OF THE UPPER RIDGE STILL IN
PLACE...FEEL ANY PRECIP THAT DEVELOPS WILL BE DIURNALLY DRIVEN. AS
A RESULT...DRIED THE ENTIRE FORECAST AREA OUT BY 03Z...AS SHOWN BY
THE LOCAL WRF.

USED THE WARMER NAM MOS GUIDANCE FOR LOWS MONDAY NIGHT DUE AN
EXPECTED INCREASE INCREASE IN LOW LEVEL MOISTURE COMBINED
WITH A CANOPY OF HIGH DEBRIS CLOUDS.

&&

.SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/...
MIDWESTERN LONG WAVE TROF WILL AMPLIFY TUESDAY INTO TUESDAY
NIGHT...BEFORE MEAN TROF FINALLY BEGINS TO FILL AND EJECT EASTWARD
WEDNESDAY INTO WEDNESDAY NIGHT. DEEPENING TROF TO THE WEST WILL
ALLOW UPPER FLOW OVER THE MID ATLANTIC REGION TO SLOWLY BACK THROUGH
WEDNESDAY...GRADUALLY ADVECTING MOISTER AIR NORTH INTO THE REGION.

MID LEVEL LAPSE RATES REMAIN FAVORABLE FOR CONVECTIVE DEVELOPMENT
DESPITE LIMITED DYNAMICS...AND AS LOWER AND MID TROPOSPHERIC
MOISTURE SLOWLY INCREASES WITH TIME. CHANCES OF DIURNALLY-DRIVEN
SCATTERED CONVECTION WILL SLOWLY INCREASE BY WEDNESDAY INTO
WEDNESDAY NIGHT...WHEN UPPER TROF FINALLY SHIFTS EAST ALONG WITH
ASSOCIATED COLD FRONT.

PLAYED THE HIGHEST POPS WEDNESDAY NIGHT AS BETTER DYNAMICS AND
PROXIMITY OF SURFACE COLD FRONT ARRIVE FROM THE WEST. TIMING
DIFFERENCES REMAIN BETWEEN MORE NEGATIVELY TILTED AND SLOWER UPPER
TROF PROGRESSION OF THE NAM/ECMWF...TO THE MUCH MORE AGGRESSIVE AND
FLATTER GFS. SPC CONVECTIVE OUTLOOKS HIGHLIGHTED THE POTENTIAL FOR
SEVERE WEATHER WITH DAMAGING WIND AND HAIL MAIN THREAT AND WILL
CONTINUE MENTION IN HWO. FOR TEMPERATURES...WENT WITH HIGHS NEAR
GUIDANCE FROM THE MID 70S IN THE MOUNTAINS TO THE LOWER 80S IN THE
PIEDMONTS. LOWS WILL RANGE FROM LOWER 50S TO THE MID 60S IN THE
SOUTHEAST.

&&

.LONG TERM /THURSDAY THROUGH SUNDAY/...
EARLY PART OF THE LONG TERM PERIOD WILL BE CHARACTERIZED BY EAST
COAST TROUGHINESS...GRADUALLY TO BE REPLACED BY EAST COAST FLAT
RIDGE BY LATE IN THE PERIOD AS NEXT AGGRESSIVE UPPER LONG WAVE TROF
CRASHES SOUTHEAST INTO THE FOUR-CORNERS AREA...BUILDING HEIGHTS
FURTHER DOWNSTREAM.

SOME INCONSISTENCIES EXIST IN THE TIMING OF THE COLD FRONT. GFS
SWEEPS FRONT EAST OF THE BLACKSBURG FORECAST AREA BY LATE THURSDAY
MORNING. ECMWF A BIT DEEPER AND MORE NEGATIVELY TILTED WITH THE LONG
WAVE TROF...RESULTING IN FRONTAL PASSAGE LATER IN THE AFTERNOON.
TIMING WILL BE CRITICAL FOR THREAT OF SEVERE WEATHER...AT LEAST FOR
THE EASTERN-SOUTHEASTERN COUNTIES...ESPECIALLY IF UPPER FLOW BACKS
SUFFICIENTLY AND FRONT IS DELAYED UNTIL TIME OF PEAK HEATING. FOR
NOW...WILL MAINTAIN HPC SOLUTION OF KEEPING THREAT OF SHOWERS OR
THUNDERSTORMS IN MOST AREAS DURING THE MORNING...TRENDING DOWN TO
NEGLIGIBLE THREAT FROM WEST TO EAST AS THE AFTERNOON PROGRESSES.

REGARDLESS OF MODEL TIMING SOLUTIONS...FRONT WILL BE WELL EAST OF
THE BLACKSBURG FORECAST AREA BY THURSDAY NIGHT...WITH DOWNSLOPE
DRYING AND CLEARING EAST OF THE BLUE RIDGE. HOWEVER...STRONG COLD
ADVECTION AND UPSLOPING WEST OF THE BLUE RIDGE WILL HOLD IN CLOUDS
AND MAINTAIN THE THREAT OF SHOWERS WELL INTO FRIDAY...ESPECIALLY IN
THE SOUTHEASTERN WEST VIRGINIA COUNTIES.  GOOD MIXING AND ABUNDANT
CLOUD COVER ACROSS THE WEST SHOULD MINIMIZE DIURNAL TEMPERATURE
CURVE IN THIS AREA...BUT WITH MUCH MORE PRONOUNCED CURVE EXPECTED
EAST OF THE BLUE RIDGE WHERE INSOLATION WILL BE MAXIMIZED BY
DAY...AND WHERE SOME LOWER ATMOSPHERIC DECOUPLING WILL OCCUR BY
NIGHT.

REST OF THE FORECAST LOOKS TO BE DRY WITH GRADUAL MODERATION OF
TEMPERATURES BACK TO ABOVE NORMAL READINGS SATURDAY INTO SUNDAY AS
UPPER RIDGE GRADUALLY AMPLIFIES OVER THE REGION. APPROACH OF THE
NEXT COLD FRONT...AS WESTERN TROF SYSTEM NEARS THE AREA AND BEGINS
TO BREAK DOWN THE UPPER FLAT RIDGE ALONG THE EAST COAST...MAY PUSH
CLOSE ENOUGH TO THE FORECAST AREA TO ALLOW FOR SCATTERED SHOWERS OR
THUNDERSTORMS TO IMPINGE ON THE AREA FROM THE WEST BY
SUNDAY...ESPECIALLY DURING THE AFTERNOON.

HPC GUIDANCE GENERALLY FOLLOWED THROUGH THE LONG TERM PERIOD...WITH
EXCEPTION TO TWEAKS NEEDED TO REFLECT INFLUENCES OF TOPOGRAPHY ON
CLOUDS...TEMPERATURES...AND PRECIPITATION FIELDS.

&&

.AVIATION /19Z MONDAY THROUGH SATURDAY/...
THIS AFTERNOON AND EVENING...ANTICIPATE ISOLATED TO SCATTERED
SHOWERS AND THUNDERSTORMS ACROSS THE REGION. THE GREATEST
CONCENTRATION WILL BE ALONG AND WEST OF A LINE FROM KUKF-KPSK-
KLWB. MAINLY VFR CONDITIONS ARE EXPECTED OUTSIDE OF THE HEAVIER
SHRA OR TSRA. LOCALIZED IFR/MVFR CONDITIONS WILL EXIST UNDER THE
HEAVIER CELLS. TONIGHT...THE INFLUX OF LOW LEVEL MOISTURE WILL
CONTINUE WITH MOISTURE UNDER THE NOCTURNAL INVERSION DEVELOPING
INTO AN IFR/MVFR STRATUS LAYER AND FOG. THE PRECIPITATION THIS
AFTERNOON SHOULD DISSIPATE WITH SUNSET. ON TUESDAY...LOOK FOR
CONDITIONS TO IMPROVE TO MVFR FOR CIGS AND VFR FOR VSBYS OVER MOST
OF THE AREA BY 15Z. SOME ISOLATED TO SCATTERED SHRA OR TSRA WILL
DEVELOP BY 18Z...BUT CONFIDENCE ON EXACT LOCATION IS NOT HIGH
ENOUGH TO INCLUDE THEM IN ANY TAF SITE AT THIS TIME.

EXPECT AREAS OF IFR/MVFR CIGS/VSBYS TO REUTURN TUESDAY NIGHT...BUT
WITH SCATTERED SHRA/TSRA CONTINUING THROUGH THE NIGHT AS A SURFACE
COLD FRONT DRAWS CLOSER. CIGS/VSBYS IMPROVE TO VFR ON WEDNESDAY
OUTSIDE OF THE SCATTERED SHRA/TSRA.

WEDNESDAY NIGHT INTO THURSDAY THE SURFACE COLD FRONT WILL CROSS
THE AREA WITH A SQUALL LINE OF STRONG TO SEVERE THUNDERSTORMS. LOW
LEVEL JET IS PROGGED TO INCREASE TO 50 TO 60 KTS AT 850 MB JUST IN
ADVANCE OF THE FRONT.

WHILE SURFACE HIGH PRESSURE BUILD INTO THE AREA THURSDAY NIGHT
INTO FRIDAY...THE PARENT UPPER TROUGH WILL STILL BE CROSSING OUR
REGION. ANTICIAPTE VFR CONDITIONS WITH ISOLATED TO SCATTERED
STEEP LAPSE RATE SHOWERS.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...PH
NEAR TERM...DS/PH
SHORT TERM...KK
LONG TERM...KK/WERT
AVIATION...DS
Hazardous weather outlook, Apr 25, 4:57 AM EDT, 10 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
457 AM EDT MON APR 25 2011

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-261000-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-
CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-
PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE-
GREENBRIER-
457 AM EDT MON APR 25 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS TUESDAY AFTERNOON
AS WELL AS WEDNESDAY INTO THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Apr 25, 12:59 PM EDT, 2 hours 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1259 PM EDT MON APR 25 2011

NCZ001-018-251800-
ASHE NC-WATAUGA NC-
1259 PM EDT MON APR 25 2011

...A STRONG THUNDERSTORM WILL AFFECT ASHE AND WATAUGA COUNTIES...

AT 1257 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 5 MILES WEST OF
BOONE...MOVING NORTHEAST AT 25 MPH.

WIND GUSTS TO 50 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THIS
STORM.

THIS STORM WILL BE NEAR LOVILL...SUGAR GROVE...AND AHO AROUND 105
PM...BOONE AROUND 110 PM...SANDS...SILVERSTONE...AND REESE AROUND 115
PM...MEAT CAMP...AND RUTHERWOOD AROUND 120 PM AND TODD AROUND 125 PM.

LAT...LON 3636 8180 3635 8173 3641 8175 3647 8170
      3654 8171 3659 8168 3657 8136 3639 8127
      3636 8131 3637 8136 3632 8137 3611 8166
      3610 8179 3613 8183 3619 8185 3619 8189

WERT
Special weather statement, Apr 25, 1:09 PM EDT, 2 hours 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
109 PM EDT MON APR 25 2011

NCZ019-251815-
WILKES NC-
109 PM EDT MON APR 25 2011

...A STRONG THUNDERSTORM WILL AFFECT WILKES COUNTY...

AT 106 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 8 MILES NORTHEAST
OF LENOIR...MOVING NORTHEAST AT 15 MPH.

WIND GUSTS TO 50 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THIS
STORM.

THIS STORM WILL BE NEAR ELKVILLE AROUND 135 PM...DARBY AROUND 140
PM...BOOMER AROUND 150 PM...BOOMER AROUND 155 PM...WILKESBORO
RESERVOIR AROUND 200 PM...MAPLE SPRINGS AND AND MORAVIAN FALLS AROUND
210 PM.

LAT...LON 3607 8142 3610 8152 3614 8151 3620 8146
      3624 8147 3629 8141 3629 8137 3636 8137
      3637 8134 3630 8097 3602 8122 3602 8127
      3599 8133

WERT
Special weather statement, Apr 25, 1:24 PM EDT, 1 hour 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
124 PM EDT MON APR 25 2011

VAZ009-251830-
SMYTH VA-
124 PM EDT MON APR 25 2011

...A STRONG THUNDERSTORM WILL AFFECT SMYTH COUNTY...

AT 120 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER WHITETOP...
MOVING NORTHEAST AT 20 MPH.

WIND GUSTS TO 40 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THIS STORM.

THIS STORM WILL BE NEAR THOMAS BRIDGE...ADWOLF...AND CHILHOWIE AROUND
150 PM...QUARRY...AND SALTVILLE AROUND 155 PM...ALLISON GAP AROUND
200 PM...MARION AROUND 205 PM...HUNGRY MOTHER STATE PARK...AND
BROADFORD AROUND 210 PM AND ATKINS AROUND 215 PM.

LAT...LON 3696 8179 3698 8171 3693 8167 3699 8158
      3701 8148 3699 8147 3701 8144 3693 8136
      3671 8149 3671 8153 3666 8154 3663 8161
      3668 8166 3679 8170 3693 8184

WERT
Special weather statement, Apr 25, 2:15 PM EDT, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
215 PM EDT MON APR 25 2011

VAZ009-010-012-015-251900-
BLAND VA-GRAYSON VA-SMYTH VA-WYTHE VA-
215 PM EDT MON APR 25 2011

...SCATTERED THUNDERSTORMS WILL AFFECT BLAND...GRAYSON...SMYTH AND
WYTHE COUNTIES...

AT 211 PM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM 4 MILES
WEST OF RURAL RETREAT TO TROUTDALE...MOVING NORTHEAST AT 25 MPH.

WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THESE STORMS. EXPECT FREQUENT
CLOUD TO GROUND LIGHTNING FROM THESE STORMS. DO NOT STAY IN THE OPEN
OR SEEK SHELTER UNDER TREES WHEN LIGHTNING THREATENS...MOVE INDOORS
WHEN A THUNDERSTORM APPROACHES.

THESE STORMS WILL BE NEAR FLATRIDGE AROUND 220 PM...COMERS ROCK
AROUND 225 PM...CERES AROUND 230 PM...SPEEDWELL AROUND 240 PM...RURAL
RETREAT...AND CRIPPLE CREEK AROUND 245 PM AND CROCKETT AROUND 250 PM.

LAT...LON 3691 8136 3701 8143 3713 8112 3682 8097
      3682 8103 3679 8103 3659 8164
Special weather statement, Apr 25, 2:30 PM EDT, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
230 PM EDT MON APR 25 2011

VAZ007-009-251915-
SMYTH VA-TAZEWELL VA-
230 PM EDT MON APR 25 2011

...A STRONG THUNDERSTORM WILL AFFECT SMYTH AND TAZEWELL COUNTIES...

AT 225 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 3 MILES EAST OF
CHILHOWIE...MOVING NORTHEAST AT 35 MPH.

WIND GUSTS TO 40 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THIS STORM.

THIS STORM WILL BE NEAR HUNGRY MOTHER STATE PARK AROUND 235 PM...
ASBERRYS AROUND 245 PM...NEBO AROUND 250 PM...TAZEWELL AROUND 255
PM...BURKES GARDEN AROUND 305 PM AND TIPTOP AROUND 310 PM.

LAT...LON 3725 8138 3707 8133 3704 8145 3703 8146
      3698 8140 3693 8137 3683 8147 3668 8165
      3679 8170 3683 8175 3691 8180
Special weather statement, Apr 25, 3:08 PM EDT, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
308 PM EDT MON APR 25 2011

VAZ007-009-251945-
SMYTH VA-TAZEWELL VA-
308 PM EDT MON APR 25 2011

...A STRONG THUNDERSTORM WILL AFFECT SMYTH AND TAZEWELL COUNTIES...

AT 303 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 7 MILES NORTHWEST
OF SALTVILLE...MOVING NORTH AT 30 MPH.

WIND GUSTS TO 50 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THIS STORM.
EXPECT FREQUENT CLOUD TO GROUND LIGHTNING FROM THIS STORM. DO NOT
STAY IN THE OPEN OR SEEK SHELTER UNDER TREES WHEN LIGHTNING
THREATENS...MOVE INDOORS WHEN A THUNDERSTORM APPROACHES.

THIS STORM WILL BE NEAR RICHLANDS AROUND 325 PM...CLIFFIELD AROUND
330 PM...GLEN BURKE AROUND 335 PM AND JEWELL RIDGE AROUND 340 PM.

LAT...LON 3715 8188 3718 8187 3719 8179 3725 8172
      3721 8168 3720 8156 3684 8174 3686 8178
      3692 8184 3696 8179 3705 8183 3710 8189
      3715 8191

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 25, 12:58 PM EDTSpecial Weather StatementRNKGrayson, Wythe62 min
Apr 25, 1:24 PM EDTSpecial Weather StatementRNKSmyth66 min
Apr 25, 2:15 PM EDTSpecial Weather StatementRNKWythe45 min
Apr 25, 2:30 PM EDTSpecial Weather StatementRNKSmyth45 min
Apr 25, 3:08 PM EDTSpecial Weather StatementRNKTazewell37 min
Apr 25, 3:21 PM EDTSpecial Weather StatementRNKCarroll39 min
Apr 25, 3:51 PM EDTSpecial Weather StatementRNKSmyth, Tazewell39 min
Apr 25, 3:58 PM EDTSevere Thunderstorm WarningRNKBland, Grayson, Smyth, Tazewell, Wythe62 min
Apr 25, 4:44 PM EDTSevere Thunderstorm WarningRNKBland, Smyth, Wythe61 min
Apr 25, 5:17 PM EDTTornado WarningRNKWythe14 min
Apr 25, 5:47 PM EDTSevere Thunderstorm WarningRNKBland, Pulaski, Wythe11 min
Apr 25, 6:06 PM EDTSpecial Weather StatementRNKBath24 min
Apr 25, 6:55 PM EDTSevere Thunderstorm WarningRNKBland, Smyth, Tazewell30 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.